Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 119, NWS Cleveland, OH

August 17, 2017Medina County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 17, 2017, 4:24 PM EDT for Medina County, Summit County, Ohio. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2017, 4:24 PM EDT (20:24 UTC)
Expired
Aug 17, 2017, 4:45 PM EDT
In force
21 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Medina County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 31 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:24 PM EDTTSTM WND DMG2 W Briarwood Beach, OHSEVERAL 4-INCH DIAMETER BRANCHES DOWN ALONG WITH A WOODEN SWING SET KNOCKED OVER.
Aug 17, 4:27 PM EDTTSTM WND DMG2 Nne Briarwood Beach, OHTREE DOWN ON RYAN ROAD JUST NORTH OF 162.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WUUS51 KCLE 172024
SVRCLE
OHC103-153-172130-
/O.NEW.KCLE.SV.W.0119.170817T2024Z-170817T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
424 PM EDT THU AUG 17 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Medina County in northeastern Ohio...
  Summit County in northeastern Ohio...

* Until 530 PM EDT

* At 423 PM EDT, a severe thunderstorm was located near Chippewa
  Lake, or 7 miles southwest of Medina, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Akron, Medina, Cuyahoga Falls, Barberton, Hudson, Wadsworth,
  Twinsburg, Tallmadge, Macedonia, Rittman, Lodi, Creston, Chippewa
  Lake, Stow, Brecksville, Norton, Fairlawn, Munroe Falls, Richfield
  and Reminderville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 8204 4111 8210 4128 8159 4128 8157
      4129 8157 4135 8140 4109 8139 4098 8180
TIME...MOT...LOC 2023Z 247DEG 25KT 4106 8196 

HAIL...1.00IN
WIND...60MPH
 
$$

Lombardy
1 follow-up statement
846 
WWUS51 KCLE 172045
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
445 PM EDT THU AUG 17 2017

OHC103-153-172055-
/O.CAN.KCLE.SV.W.0119.000000T0000Z-170817T2130Z/
Medina OH-Summit OH-
445 PM EDT THU AUG 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR MEDINA AND SUMMIT COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4099 8204 4111 8210 4128 8159 4128 8157
      4129 8157 4135 8140 4109 8139 4098 8180
TIME...MOT...LOC 2036Z 247DEG 25KT 4112 8177 

$$

Lombardy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:02 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 17, 4:02 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
402 PM EDT Thu Aug 17 2017

.SYNOPSIS...
Low pressure will track northeast across the Upper Great Lakes
tonight with a cold front moving east across the area. The low will
continue northeast into Canada with high pressure expanding up the
Ohio Valley Friday night into early Saturday. A secondary upper
trough will swing across the Great Lakes region on Saturday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Vigorous convection has not been able to get established this
afternoon along the line in northern Ohio. The convection has
outpaced the better height falls to the west and convective
debris cloud has outpaced the line and had a limiting effect on
destabilization. We will continue to monitor for any stronger
cells that develop as we head into peak heating, but the severe
weather threat appears to be isolated in nature. Rain will
continues to move northeast and most areas will see some showers
with just scattered thunderstorms as this line continues to the
east.

Much drier air aloft spread in from the west overnight as the mid-
level dryslot wraps around the trough. High dewpoints will make
conditions feel humid overnight and some areas of stratus could
develop as the high cloud clears out aloft. Patchy fog also possible
but not expecting it to get too bad with southwest winds of 5 to 10
mph.

Low pressure will continue to track northeast into Canada on Friday
with breezy west southwest winds gusting to around 20 mph. Trimmed
back any chance of rain on Friday to just a low chance in NW PA.
Expecting partly to mostly cloudy skies as a healthy cu field
develops with daytime heating. High pressure will expand up the Ohio
Valley Friday night. Clouds will begin to increase late ahead of
the next trough approaching from the west.
&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
A trough is progged to move east across the cwa on Sat. Upper
support looks good but surface moisture and focusing is weaker so
will keep pops in chc category. A few leftover shra could still be
in NW PA Sat night, otherwise high pressure spreads in from the west
and should dominate thru Mon and keep conditions dry. Temps should
start out near to a little below normal Sat then warm to be above
normal by Mon.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A fast moving upper level trough will push east across the eastern
United States during the extended periods Monday night through
Wednesday.  This will cause a fast moving surface low pressure to
race across the Great Lakes region during the same time period.
Models are suggesting the low pressure system will begin to spread
some moisture into the local area Monday night into Tuesday with a
chance for showers and thunderstorms along the cold front.  Once
storm system moves east of the area, a large area of high pressure
will begin to nose southeast toward the local area for the latter
half of the forecast period.  Warm air advection will take place in
advance of the low pressure but after frontal passage, we should see
some cold air advection.  Possibility exists for some lake effect or
better yet lake enhance rain showers after frontal passage across
the northeast.  Would not be surprised with cold air sliding south
across the area that we see some waterspouts and cold air funnels
during the latter half of the week.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
A broken line of showers and thunderstorms moving into NW Ohio
will continue to spread northeastward ahead of a low pressure
system moving towards the upper Great Lakes. Tried to time a 2-3
hour window of thunderstorms into most terminals this
afternoon. Conditions ahead of this line are mostly VFR.
Thunderstorms will produce very heavy rainfall and brief IFR
conditions if they pass over a terminal. Isolated wind gusts in
excess of 40 knots are also possible if thunderstorms intensify.
Otherwise southwest winds will be breezy with gusts up to 25
knots outside of thunderstorms through 23Z

A cold front will move east across the area this evening with
much drier air arriving behind it. Clouds expected to scatter
out although some MVFR stratus will attempt to develop across NE
Ohio overnight. A broken cu field of 2500-3500 feet will expand
across all areas on Friday. Southwest to westerly winds will be
breezy on Friday with gusts 25 knots.

OUTLOOK...Areas of Non-VFR possible in showers Saturday.

&&

.MARINE...
The cold front moving across the lake tonight will gradually veer
winds from SW to West thru Fri afternoon with speeds increasing to
15 to 25 knots eventually bringing 4 foot or better waves into the
nearshore Fri aftn. Winds will slowly settle down into Sat night
while wavering back and forth as a trough crosses the lake Sat. High
pressure will tend to dominate Sun into Mon with winds eventually
turning out of the SW by Tue and increasing to 10 to 20 knots ahead
of the next cold front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Adams
LONG TERM...Lombardy
AVIATION...KEC
MARINE...Adams
Hazardous weather outlook, Aug 17, 5:30 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
530 AM EDT Thu Aug 17 2017

LEZ142>145-162>165-OHZ003-006>010-017>019-027>030-036-037-047-180930-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-
Richland-Ashland-Marion-Morrow-Knox-
530 AM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

There is a chance for severe thunderstorms across northwest Ohio
into central Ohio this afternoon and evening. The main threat is for
damaging winds but large hail is possible along with an isolated
tornado. Locally heavy rain may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-089-PAZ001>003-
180930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-Stark-
Mahoning-Holmes-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
530 AM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could be strong to severe
with damaging winds and locally heavy rainfall being the primary
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:43 PM EDTSpecial Marine WarningCLE2 hr
Aug 17, 7:05 PM EDTTornado WarningCLETrumbull25 min
Aug 17, 7:41 PM EDTTornado WarningCLETrumbull37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.